Alert archive / Virginia / Heat Advisories in 2021

Heat Advisory 1, NWS Blacksburg, VA

August 12, 2021Buckingham County, Virginia

NWS Blacksburg, VA issued this heat advisory at Aug 12, 2021, 9:54 AM EDT for Buckingham County, Virginia. It took effect at Aug 12, 2021, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 9:54 AM EDT (13:54 UTC)
In effect from
Aug 12, 2021, 12:00 PM EDT
Expired
Aug 12, 2021, 7:00 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS71 KRNK 121354
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
954 AM EDT Thu Aug 12 2021

VAZ047-122300-
/O.NEW.KRNK.HT.Y.0001.210812T1600Z-210812T2300Z/
Buckingham-
954 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 106 expected for several hours.

* WHERE...Buckingham County.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

11

$$
1 follow-up statement
086 
WWUS71 KRNK 122304
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
704 PM EDT Thu Aug 12 2021

VAZ047-130015-
/O.EXP.KRNK.HT.Y.0001.000000T0000Z-210812T2300Z/
Buckingham-
704 PM EDT Thu Aug 12 2021

...HEAT ADVISORY HAS EXPIRED...

Heat Index values have dropped below critical values and minimum 
temperatures tonight are forecast to drop below 75 degrees, 
allowing for recovery before warming again tomorrow. Heat Index
values are forecast to once again exceed 100 degrees Friday.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this heat advisory went out at Aug 12, 6:53 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 12, 6:53 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
653 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Weather pattern stays hot and humid into late Friday, then as a
front moves southeast to the region this weekend, temperatures
sink toward normal, then below by early next week, with a better
coverage of showers and storms expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 641 AM EDT Thursday...

Some of the higher res models are indicating potential for
isolated deep convection firing this morning between 8-10am from
southern WV into the NRV. Am leaning toward this possibility as
mesoanalysis showing deeper moisture convergence in this area.
Again looks isolated. Better coverage still looks more likely
toward midday through the afternoon along/east of the Blue
Ridge.

Previous discussion....

Going To Be Another Hot/Humid Day With Scattered Storms...

Early this morning, weak high pressure was centered over our area. A
very subtle shortwave was located across northern GA/AL. Models take
this vort northeast through the day, and most models are allowing
for a few showers/storms in the mountains of WV before developing
more along/east of the Blue Ridge by midday. Difference today seems
to be warmer air aloft as 595 ridge extends westward into the
piedmont.

Severe parameters such as shear are weak, and although we are not
outlooked for severe weather, given the hot temperatures today, any
deep convection should bring the local threat of a wet microburst
once again, especially along/east of the Blue Ridge. Will mention
this in the HWO.

The other issue today will be the heat. Heat advisory criteria is
105 degrees for 2 consecutive hours. Forecast highs in the mid 90s
with dewpoints around 70 to lower 70s yields heat index of 100 to
105, with the highest east of a Charlottesville to Farmville to
Charlotte Court House line. So, for now will opt out of a heat
advisory and continue to highlight the heat in the HWO. If
convection is limited, thereby limiting cloud cover, then
temperatures could reach the upper 90s, which would then require an
advisory.

As far as highs, expect readings in the 80s in the west, perhaps
touching 90 in a few spots, with lower to mid 90s east of the
mountains including Roanoke. At the moment record highs look to
be out of reach, though Roanoke could get close. Have the
highest pops 50-60 percent across the Blue Ridge and just east,
to 30 or less east of an Appomattox to South Boston line, and
over WV.

Shortwave energy lingers across the mountains overnight so inclined
to keep isolated to widely scattered showers/storms through the
night, especially in the mountains. Lows are going to remain muggy
in the mid to upper 60s west, to lower to mid 70s east.

Forecast confidence is high on temperatures, winds and sky cover and
moderate on coverage of storms.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 315 AM EDT Thursday...

Hot and humid Friday and Saturday, cooling down by Sunday.

Surface high pressure will remain across the western Atlantic
through Friday. Southerly flow around the high center will result in
hot and humid conditions through Saturday. A cold front is expected
to arrive Saturday, providing a better focus for more showers/storms.
Cooling behind the front is expected Saturday night.

The front is expected to become stationary over the area on Sunday.
Although cooler temperatures are expected, another round of showers
and afternoon thunderstorms will possible on Sunday, along with
widespread cloudiness. This will keep daytime highs in the upper
70s/low 80s, some 10-15 degrees below what we have seen this past
week.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM EDT Thursday...

Unsettled weather is expected through the middle of next week.

A stalled frontal boundary is expected to remain over the forecast
area through Tuesday.  This will provide a focus for abundant cloud
cover and showers and some isolated thunderstorms. Temperatures
expected to stay on the cool side for August standards, though still
expecting higher humidity values to linger.

As we transition into next week, focus will be on the tropics and
whether Tropical Storm Fred gains enough latitude to introduce
tropical moisture to our part of the CONUS. Guidance still varies
widely on possible outcomes, but if the remnants can push through
our part of the region it will provide much-needed rainfall to the
area.

Please refer to the guidance from NHC regarding the details and
official forecast track of Tropical Storm Fred.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Thursday...

Fog did not develop as expected despite limited cloud cover and
high low level moisture.

So right now will lean toward VFR through most of the period.

Storms may impact near BCB/BLF this morning-mid afternoon and
ROA/LYH/DAN this afternoon. Still too early to have any
predominant thunder or showers in the tafs as coverage will be
widely scattered.

Almost a repeat tonight though cloud cover and showers may
remain situated in scattered pockets across the area. Some model
still painting IFR fog at LWB/BCB but will lean toward MVFR at
BCB and 3sm at LWB. Confidence is low on this given what
happened this morning, but will see how any rain occurs and
helps moisten the ground even more.

Extended Aviation Discussion...

Pattern remains the same into Friday with scattered storms in
the afternoon/evening and fog at night. A front moving in from
northwest will bring a better threat of storms for the weekend
into Monday, potentially enhanced by tropical moisture from
Fred. So overall, aside from storms and fog, should be mainly
VFR, with potential for sub-VFR over the weekend if we get an
easterly fetch behind the front off the Atlantic, especially at
night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...WP
Hazardous weather outlook, Aug 12, 4:16 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 AM EDT Thu Aug 12 2021

NCZ005-006-VAZ033>035-043>047-058-059-130830-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
416 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The combination of high temperatures in the mid 90s and high humidity
will send heat indices in the 100 to 105 degree range this afternoon.

In addition, isolated strong to severe storms are possible, with
damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may peak between 100 and 105 degrees Friday
afternoons. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
130830-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
416 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Storms that form today could become strong to severe. Isolated
damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to isolated severe storms are possible Friday afternoon. Heavy
rainfall could lead to localized flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:28 PM EDTSpecial Weather StatementRNKGrayson32 min
Aug 12, 1:04 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem26 min
Aug 12, 1:17 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke, City of Salem38 min
Aug 12, 1:30 PM EDTSpecial Weather StatementRNKAlleghany30 min
Aug 12, 2:03 PM EDTSpecial Weather StatementRNKCity of Roanoke27 min
Aug 12, 2:09 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Aug 12, 2:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania, Roanoke63 min
Aug 12, 2:15 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington30 min
Aug 12, 2:24 PM EDTSpecial Weather StatementRNKHenry36 min
Aug 12, 2:57 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick51 min
Aug 12, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin29 min
Aug 12, 3:27 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe48 min
Aug 12, 3:34 PM EDTSpecial Weather StatementRNKCity of Lexington26 min
Aug 12, 3:37 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke53 min
Aug 12, 3:43 PM EDTSevere Thunderstorm WarningRNKFranklin32 min
Aug 12, 3:51 PM EDTSpecial Weather StatementRNKPatrick24 min
Aug 12, 3:58 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Aug 12, 4:14 PM EDTSpecial Weather StatementRNKCity of Salem31 min
Aug 12, 4:14 PM EDTSpecial Weather StatementRNKCity of Salem31 min
Aug 12, 4:16 PM EDTSevere Thunderstorm WarningRNKFloyd, Patrick29 min
Aug 12, 4:20 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke27 min
Aug 12, 4:24 PM EDTSpecial Weather StatementRNKFloyd36 min
Aug 12, 4:26 PM EDTSpecial Weather StatementRNKGrayson34 min
Aug 12, 4:44 PM EDTSpecial Weather StatementRNKCity of Danville31 min
Aug 12, 4:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick35 min
Aug 12, 7:42 PM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg23 hr

Nearby

Heat Advisories in Virginia, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.